Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Compactness framework and convergence of Lax-Friedrichs and Godunov schemes for a $ 2\times 2$ nonstrictly hyperbolic system of conservation laws


Author: Bruno Rubino
Journal: Quart. Appl. Math. 53 (1995), 401-421
MSC: Primary 35L65; Secondary 35D05, 65M06
DOI: https://doi.org/10.1090/qam/1343459
MathSciNet review: MR1343459
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A compactness framework and a convergence theorem for the Lax-Friedrichs scheme and the Godunov scheme applied to the Cauchy problem for a $ 2 \times 2$ nonstrictly hyperbolic system of conservation laws are established. The existence of weak solutions is proved using the theory of compensated compactness of Tartar, Murat, DiPerna, and Serre.


References [Enhancements On Off] (What's this?)

  • [1] G. Q. Chen, X. Ding, and P. Luo, Convergence of the Lax-Friedrichs scheme for isentropic gas dynamics I, Acta Math. Sci. 5, 415-432 (1985); II, Acta Math. Sci. 5, 433-472 (1985)
  • [2] G. Q. Chen, Convergence of the Lax-Friedrichs scheme for isentropic gas dynamics III, Acta Math. Sci. 6, 75-120 (1986)
  • [3] K. N. Chueh, C. C. Conley, and J. A. Smoller, Positively invariant regions for systems of non-linear diffusion equations, Indiana Univ. Math. J. 26, 372-411 (1977)
  • [4] R. Courant and D. Hilbert, Methods of mathematical physics II: Partial differential equations, Wiley and Sons, 1962
  • [5] M. G. Crandall and A. Majda, Monotone difference approximations for scalar conservation laws, Math. Comp. 34, 1-21 (1980)
  • [6] R. J. DiPerna, Compensated compactness and general systems of conservation laws, Trans. Amer. Math. Soc. 292, 383-420 (1985)
  • [7] R. J. DiPerna Convergence of approximate solutions to conservation laws, Arch. Rat. Mech. Anal. 82, 27-70 (1983)
  • [8] R. J. DiPerna, Convergence of the viscosity method for isentropic gas dynamics, Comm. Math. Phys. 91, 1-30 (1983)
  • [9] R. J. DiPerna, Measure-valued solutions to conservation laws, Arch. Rat. Mech. Anal. 88, 223-270 (1985)
  • [10] G. Glimm, The interaction of non-linear hyperbolic waves, Comm. Pure Appl. Math. 41, 569-590 (1988)
  • [11] S. K. Godunov, Difference method for the numerical computation of discontinuous solutions of equations of hydrodynamics, Mat. Sb. 47, 271-306 (1959)
  • [12] A. Harten, High resolution schemes for hyperbolic conservation laws, Jour. Comp. Phys. 49, 357-393 (1983)
  • [13] A. Harten, J. M. Hyman, and P. D. Lax, On finite difference approximations and entropy conditions for shocks, Comm. Pure Appl. Math. 29, 297-322 (1976)
  • [14] A. Harten, P. D. Lax, and B. van Leer, On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM Review 25, 35-61 (1983)
  • [15] D. Hoff, Invariant regions for systems of conservation laws, Trans. Amer. Math. Soc. 289, 591-610 (1985)
  • [16] L. Hörmander, Non-linear hyperbolic differential equations, Lectures Notes 1986-1987, Lund University, Sweden, 1988 (mimeographed notes)
  • [17] E. Isaacson, D. Marchesin, B. Plohr, and B. Temple, The Riemann problem near a hyperbolic singularity: The classification of solutions of quadratic Riemann problems I, SIAM Journal of Appl. Math. 48, 1009-1032 (1988)
  • [18] E. Isaacson and B. Temple, The classification of solutions of quadratic Riemann problems II, SIAM Journal of Appl. Math. 48, 1287-1301 (1988); III, SIAM Journal of Appl. Math. 48, 1302-1318 (1988)
  • [19] P.-T. Kan, On the Cauchy problem of a $ 2 \times 2$ system of non-strictly hyperbolic conservation laws, Ph.D. thesis, Courant Institute of Math. Sciences, N.Y. University, 1989
  • [20] B. L. Keyfitz and H. C. Kranzer, A system of non-strictly hyperbolic conservation laws arising in elasticity theory, Arch. Rat. Mech. Anal. 72, 219-241 (1980)
  • [21] S. Kružkov, First order quasi-linear equations with several space variables, Mat. Sb. 123, 228-255 (1970)
  • [22] P. D. Lax, Weak solutions of nonlinear hyperbolic equations and their numerical computation, Comm. Pure Appl. Math. 7, 159-193 (1954)
  • [23] P. D. Lax, Hyperbolic systems of conservation laws, II, Comm. Pure Appl. Math. 10, 537-566 (1957)
  • [24] P. D. Lax, Shock waves and entropy, in Contributions to Nonlinear Functional Analysis, ed. E. A. Zarantonello, Academic Press, 1971, pp. 603-634
  • [25] P. D. Lax, Hyperbolic systems of conservation laws and the mathematical theory of shock waves, SIAM, Philadelphia, 1973
  • [26] T. P. Liu, Zero dissipative limit for conservation laws, in Proceedings of the Conference on Non-linear Variational Problems and Partial Differential Equations, Isola d'Elba, 1990 (to appear)
  • [27] P. Marcati, Approximate solutions to the conservation laws via convective parabolic equations, Comm. Partial Differential Equations 13, 321-344 (1988)
  • [28] P. Marcati and A. Milani, The one-dimensional Darcy's law as the limit of a compressible Euler flow, J. Differential Equations, 129-147 (1990)
  • [29] F. Murat, Compacité par compensation, Ann. Scuola Normale Superiore Pisa 5, 489-507 (1978)
  • [30] I. G. Petrovskii, Partial Differential Equations, Iliffe Books, 1967
  • [31] B. Rubino, On the vanishing viscosity approximation to the Cauchy Problem for a $ 2 \times 2$ system of conservation laws, Ann. Inst. H. Poincaré Anal. Non Linéaire 10, 627-656 (1993)
  • [32] D. G. Schaeffer and M. Shearer, The classification of $ 2 \times 2$ systems of non-strictly hyperbolic conservation laws, with application to oil recovery, Comm. Pure Appl. Math. 40, 141-178 (1987)
  • [33] D. G. Schaeffer and M. Shearer, Riemann problems for non-strictly hyperbolic 2x2 systems of conservation laws, Trans. Amer. Math. Soc. 304, 267-306 (1987)
  • [34] D. Serre, La compacité par compensation pour les systèmes hyperboliques non linéaires de deux équations a une dimension d'espace, J. Math. Pures Appl. 65, 423-468 (1986)
  • [35] J. A. Smoller, Shock waves and reaction diffusion equations, Springer-Verlag, 1983
  • [36] S. L. Sobolev, Partial Differential Equations of Mathematical Physics, Pergamon Press, 1964
  • [37] L. Tartar, Compensated compactness and applications to partial differential equations, in Nonlinear Analysis and Mechanics: Heriott-Watt Symposium, IV, Research Notes in Math., 1979, pp. 136-210
  • [38] B. Temple, Global existence of the Cauchy problem for a class of 2x2 non-strictly hyperbolic conservation laws, Adv. Appl. Math. 3, 355-375 (1982)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35L65, 35D05, 65M06

Retrieve articles in all journals with MSC: 35L65, 35D05, 65M06


Additional Information

DOI: https://doi.org/10.1090/qam/1343459
Article copyright: © Copyright 1995 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website